Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 235, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 3, 2002, 7:10 PM EDT for Harrison County, Ohio. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 2002, 7:10 PM EDT (23:10 UTC)
- Expired
- Sep 3, 2002, 8:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Harrison County, OH
The radar
The Pittsburgh radar (KPBZ), 78 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 7:28 PM EDT | Thunderstorm Wind | Cadiz, OH | Thunderstorm winds downed numerous trees and power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 3:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 716 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 6:06 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 3, 6:06 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 606 PM EDT TUE SEP 3 2002 UPDATED ZFP FOR END OF WATCH 669. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Sep 3, 3:44 PM EDT, 3 hours 26 minutes before
OHZ039>041-048>050-057>059-068-069-WVZ001>004-040100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 344 PM EDT TUE SEP 3 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... BROOKE HANCOCK MARSHALL OHIO IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. IF SEVERE THUNDERSTORMS BECOME CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, Sep 3, 5:34 PM EDT, 1 hour 36 minutes before
OHZ039>041-PAZ007-013-032300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 534 PM EDT TUE SEP 3 2002 ...LINE OF STRONG THUNDERSTORMS ARE MOVING EAST... A LINE OF STRONG THUNDERSTORMS LOCATED IN NORTH CENTRAL OHIO WILL BE MOVING THROUGH THE AREA BY 5:45 PM. THESE STORMS WILL BE MOVING EAST TO SOUTHEAST AT ABOUT 30 MILES AN HOUR. LOCALLY HEAVY RAINFALL FROM THESE STORMS MAY CAUSE PONDING OF WATER. WIND GUSTS OF 40 TO 50 MILES AN HOUR ARE POSSIBLE AS WELL AS SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND WARNINGS IF THESE STORMS INTENSIFY.
Special weather statement, Sep 3, 6:20 PM EDT, 50 minutes before
OHZ048>050-057-058-PAZ008-014-020-WVZ001-032330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 620 PM EDT TUE SEP 3 2002 ...LINE OF STRONG THUNDERSTORMS ARE MOVING EAST... A LINE OF STRONG THUNDERSTORMS LOCATED IN NORTH AND CENTRAL OHIO WILL BE MOVING THROUGH THE AREA BY 6:30 PM. THESE STORMS WILL BE MOVING EAST TO SOUTHEAST AT ABOUT 30 MILES AN HOUR. LOCALLY HEAVY RAINFALL FROM THESE STORMS MAY CAUSE PONDING OF WATER. WIND GUSTS OF 40 TO 50 MILES AN HOUR ARE POSSIBLE AS WELL AS SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND WARNINGS IF THESE STORMS INTENSIFY.
Local storm report, Sep 3, 6:25 PM EDT, 45 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
625 PM EDT TUE SEP 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM HOMEWORTH OH WIND DAMAGE
09/03/02 COLUMBIANA LARGE TREES BLOWN DOWN.The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 4:18 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 57 min |
| Sep 3, 6:07 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 53 min |
| Sep 3, 6:46 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 59 min |
| Sep 3, 6:11 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 64 min |
| Sep 3, 6:40 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 65 min |
| Sep 3, 7:03 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 57 min |
| Sep 3, 7:46 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 59 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.